WEDNESDAY, April 18, 2012 (HealthDay News) -- Teens who use the party drugs ecstasy (MDMA) and speed (methamphetamine and/or amphetamine) appear to face a notably higher risk of depression afterward, new Canadian research suggests.
Interviews and mental health assessments conducted among nearly 3,900 10th-grade residents of Quebec revealed that, compared to non-users, adolescents who acknowledged taking either speed or ecstasy had a 60 percent to 70 percent greater risk of experiencing telltale signs of depression a year after their last recorded use.
What's more, those who said they had tried both speed and ecstasy showed double the risk for depressive symptoms, when compared to non-users.
Nevertheless, study co-author Jean-Sebastien Fallu, an associate professor in the school of educational psychology at the University of Montreal, cautioned that his team cannot draw a specific cause-and-effect line between such recreational drug use and depression.
"But researchers have advanced two possible mechanisms," he said. "That these drugs have a neurotoxic affect on serotonin [hormone] levels involved in mood control. Or that the mood of those who choose to use these drugs is affected by the social ties and influences that come with affiliating with other users, who may have their own issues and mood problems. And both those mechanisms would tend to be more problematic for children than adults."
The findings appeared online April 18 in the Journal of Epidemiology and Community Health.
While still in the 10th grade, all the students reported any history of either MDMA or meth/amphetamine use during the year leading up to the study launch.
A year later, when the students were in the 11th grade, the authors followed up by assessing the onset of a range of 16 depressive symptoms in a standard screening scale.
More of the 15- to 16-year-old students were found to have used speed than ecstasy while in the 10th grade: nearly 12 percent vs. 8 percent.
The authors theorized that the fact that teens who used both drugs had the highest depression risk a year out might indicate that the combination ends up being more than the sum of its parts in terms of boosting risk.
However, as the authors did not tally how often a drug was used, they could not compare differences in risk among frequent users and infrequent users.
The team noted that earlier animal and human studies suggested that ecstasy and speed use can have a long-term negative impact; however, the new study could not show whether depression was a long- or short-term aftereffect. They also noted that other drugs alongside ecstasy and speed might have had an effect on depression.
"But it's also important to know that we did control for a previous history of depressive symptoms among these students," Fallu noted. "And we still found a clinically significant association between this drug use and depressive symptoms."
A host of experts weighed in on the findings.
"Certainly this study raises some really interesting points," said Dr. Michael Mithoefer, a psychiatrist in private practice in Charleston, S.C. "And of course parents should be concerned about kids this age using these drugs. But at the same time we don't really know what the cause and effect might be here. Because one problem with this kind of retrospective study is that you never really know what's different about those people who decide to use substances to begin with, as opposed to those who didn't."
Steven Shoptaw, a clinical psychologist and professor in the department of family medicine at University of California, Los Angeles, concurred.
"One way to think about this finding is that this kind of drug use could be considered a marker for vulnerability for depressive symptoms," Shoptaw said. "But we can't say, from this, that it's the drugs causing depression. It could be other potent factors that go on in the life of a kid who uses these drugs that could be contributing, like academic failure, like family chaos, like [coexisting] marijuana use. A whole host of other things."
But Dr. Ronald Cowan, an associate professor of psychiatry at the Vanderbilt University Medical Center School of Medicine, said that the study should be taken as a cautionary tale.
"This finding is exactly what I would predict," Cowan said. "Because these drugs definitely bring about a chronic alteration in serotonin levels in the brain. Yes, the human data has been somewhat equivocal, and more work needs to be done. But the animal data is very compelling. So I would think parents should be very concerned about this."
SOURCES: Jean-Sebastien Fallu, Ph.D., associate professor, school of educational psychology, University of Montreal; Michael Mithoefer, M.D., psychiatrist, private practice, Charleston, S.C.; Steven Shoptaw, Ph.D., clinical psychologist and professor, department of family medicine, University of California, Los Angeles; Ronald L. Cowan, M.D., associate professor, psychiatry, department of psychiatry, school of medicine, Vanderbilt University Medical Center, Nashville, Tenn.; April 18, 2012, Journal of Epidemiology and Community Health, online
Copyright © 2012 HealthDay. All rights reserved.